Arizona, 2022

Hail in Arizona, September 23, 2022

September 23, 2022 · NWS TWC · 1 event in 1 county or zone

Isolated thunderstorms moved east across southeast Arizona during the late afternoon and evening. One storm produced large hail in Oracle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated thunderstorms moved east across southeast Arizona during the late afternoon and evening. One storm produced large hail in Oracle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 23, 3:35 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 23, 3:35 PM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
335 PM MST Fri Sep 23 2022

.SYNOPSIS...Storms will become more isolated Saturday before
mostly dry conditions return Sunday. Early next week rain chances
return mainly to the White Mountains. Temperatures will be a few
degrees above normal.

&&

.DISCUSSION...Storm coverage is less compared to past days,
however the typical strong storm or two is meandering around this
afternoon. With little steering flow, motion and development will
be erratic into early evening. Storms wane after sundown.

As the weekend progresses the ridge over Texas begins to build
further west thanks to troughing over the eastern part of the U.S.
Saturday we begin to lose moisture as the flow becomes less
favorable for moisture transport. However there will be enough
moisture in place for isolated to scattered storm coverage. The
best chances for storms will be along the international border and
the White Mountains. Sunday PWAT values decrease to around normal
for this time of year as ridging dominates the Southwest. Could
still be an isolated storm or two along the international border
and the White Mountains, but chances are low thanks to reduced
moisture and the high being almost directly overhead.

Early next week lingering moisture could lead to isolated storms
in the White Mountains. High pressure will still be in place so
any storms that do form won't be very strong. By the middle of the
week ensembles bring a trough through the Pacific northwest. This
weakens the ridge over the Southwest a little and with PWAT
values around normal could lead to isolated storm coverage.

&&

.AVIATION...Valid through 25/00z.
ISO/SCT TSRA/SHRA possible into at least early evening. Gradually
clears overnight. More ISO TSRA/SHRA expected tomorrow, but less
coverage compared to past days. NW SFC winds generally light and
less than 12 kts tomorrow. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Storm coverage decreases this weekend. Early next
week storm coverage will be confined mainly to the White
Mountains. 20 foot winds will remain less than 15 kts this week
favoring the west to northwest each afternoon through the weekend.
Above normal temperatures are expected into next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 23, 3:40 PM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
340 PM MST Fri Sep 23 2022

AZZ507-508-513-232330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
340 PM MST Fri Sep 23 2022

...A strong thunderstorm will impact portions of south central
Cochise County through 430 PM MST...

At 339 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles east of Tombstone, or 19 miles north of Bisbee, moving
southeast at 5 to 10 mph.

HAZARD...Winds in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bisbee, Tombstone, Naco, Pearce-Sunsites, Elfrida and McNeal.

This includes the following highways...
 Route 80 between mile markers 317 and 325, between mile markers 328
and 332, and between mile markers 335 and 354.
 Route 92 between mile markers 351 and 355.
 Route 191 between mile markers 12 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3171 11009 3194 10984 3156 10958 3133 10980
      3134 10994 3135 10994
TIME...MOT...LOC 2239Z 322DEG 9KT 3169 10986

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WJM
Special weather statement, Sep 23, 5:50 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
550 PM MST Fri Sep 23 2022

AZZ501-240130-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-
550 PM MST Fri Sep 23 2022

...A strong thunderstorm will impact portions of west central Pima
County through 630 PM MST...

At 550 PM MST, Doppler radar was tracking a strong thunderstorm near
and west of Organ Pipe Cactus National Monument, or 29 miles south
of Ajo, moving southeast at 5 to 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Organ Pipe Cactus National Monument and Lukeville.

This includes Route 85 between mile markers 67 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3219 11282 3185 11271 3196 11308 3200 11313
TIME...MOT...LOC 0050Z 313DEG 9KT 3195 11286

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WJM

The radar

The Tucson radar (KEMX), 81 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pinal

When
September 23, 7:10 PM MST to 7:15 PM MST
Where
Pinal County, 1.46 mi SW of Oracle
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
32.606, -110.789

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058238.